Objective: We examined the emergence of chemotherapy-induced peripheral neuropathy (CIPN), a dose-limiting toxicity of oxaliplatin, over the course of oxaliplatin-based chemotherapy for colorectal cancer (CRC). Predicting which patients will likely develop CIPN is an ongoing clinical challenge.
Methods: Oxaliplatin-naïve patients with CRC underwent quantitative sensory testing (QST) before beginning oxaliplatin-based chemotherapy and then rated CIPN-related symptoms via the MD Anderson Symptom Inventory (MDASI) weekly for 26 weeks. Mixed modeling examined the value of QST for predicting higher CIPN (MDASI numbness/tingling) during treatment. Trajectory analysis identified a patient subgroup with consistently higher CIPN symptoms.
Results: Numbness/tingling was the most frequent, most severe symptom, with 51% of patients clustering into a high CIPN subgroup. Touch sensation deficits (Bumps Detection test) significantly predicted the development of more severe numbness/tingling [estimate (est) = 0.106, p = 0.0003]. The high CIPN subgroup reported increased pain (est = 0.472, p < 0.0001) and interference with walking (est = 0.840, p < 0.0001). In the high CIPN subgroup, patient-reported numbness/tingling worsened rapidly in weeks 0-5 (est = 0.57, p < 0.0001) and then more gradually in weeks 6-26 (est = 0.07, p < 0.0001).
Conclusion: Prechemotherapy screening with a simple, easily administered objective measure of touch sensation deficits (Bumps Detection test) and monitoring of patient-reported numbness/tingling during the first 2-3 chemotherapy cycles may support improved personalized care of CRC patients with oxaliplatin-induced CIPN.
Trial registration: ClinicalTrials.gov NCT00777192.
© 2016 S. Karger AG, Basel.